How Can Asthma Affect Your Oral Health?

Asthma is commonly identified as causing problems on the respiratory system, but there’s more to it. When you’re identified as having asthma, there are a lot of implications set to it, and your medications can cause some problems on your oral health. Because the medications are commonly put in your inhaler, then spraying the medication into your mouth and not directly towards your throat can cause the medication to stay solely in the mouth and not be ingested.

As a result, your asthma may change your normal oral health and cause some nuisance. The medicines may have adverse effects to your mouth, teeth, gums and throat, all of which are susceptible to extreme reactions. The medications can cause you to have dry mouth, sometimes have infection in the oral area. Increased and decreased salivation, depending on the type of medication you’re using, are also some of the most common side-effects of asthma medications.

Although these inconveniences may seem small in the grander scale of taking prescribed drugs, they can actually cause some complications. Swollen salivary glands can cause dry throat, one of the frequent conditions you’ll encounter, can cause problems in swallowing, tasting, chewing, and even in talking. Another serious encounter that you may have is candidiasis, an infection caused by oral bacteria that manifests as patches of white, occasionally with red rashes. This bacteria is base on yeast, which thrives in heat. If your mouth is not producing enough saliva, this can be a constant problem. Some medications may also cause an over-production of saliva and cause other bacterial infections to manifest.

There are also some medicines that may cause strong nausea and affect your taste glands. This can distress the signals being sent to your brain and cause a more serious problem, especially in ingesting food. The lingering medicine in your mouth can effectively cause other some other infections, as well as produce swollen glands.

There are several ways to avoid having oral health problems. Because most of the complications are caused by the inhaler, one of the best way to remedy this is to use the space. This is a device that can be attached at the end of the inhaler, which directly sprays the medication into the throat. This lessens the chances for your mouth taking the brunt of the medication, which can lead to less irritation on your gums and teeth.

When taking medication in your inhaler, you have to make sure that your doctor knows about you medication. Bring your prescriptions and talk to them about your attacks, especially the latest one. Discuss the choices you have with the medicines you’re taking. Ask them about using the spacer, as it may not work with some of the medication. Most of all, understand the possible side-effects of your medication, especially when it comes to your oral health. Being aware of the possible problems may help you prevent it, and will also let you continue living the lifestyle you’re used to, and without the eventual sores that come with the medicine you’re taking.